Hi ladies, have any of you had prolonged leg and muscular pain post the chemo cocktail. I am 5 months out and the pain in my feet is worse than when I finished treatment. It feels like I’m stepping on razor blades when I first stand up and I hobble across the room if I’ve been sitting too long say 45 minutes. At work I get up every half hour to prevent it. I have altered sensation so it’s obviously peripheral neuropathy. My feet get confused if I have to walk upstairs and at home I hang on really tight to the railing to go up to my bedroom. I also have incapacitating pain in my neck which the Dr thought was a compressed disc with nerve impingement but on scan it was fine. I think the constant pain, hanging on to the railing and pushing myself up from the chair have caused enormous tension in my ligaments and tendons. I take slow release morphine. I know I sound a hundred but when I get going on flat surfaces I’m fine. I did google that peripheral neuropathy can get worse for 3 to 5 months post taxol. I had orthotics made, I’m starting yoga tonight and I’ve made an appointment with an acupuncturist for my neck to see if they can help as I want to get off the drugs ASAP. I’ve only been on them 2 weeks. Sorry for rant but I’m looking for guidance on how to manage and what to expect. This is deemed fairly irrelevant to my oncologist but it’s the only thing holding me back at the moment. Jayne
Hi Jayne . I have no advice but I'll be following this thread with interest as I have the same problem with my feet. I had chemorads with cisplatin, not carboplatin /taxon but when I get up in the morning or, as you, being sat down for a while, the soles of my feet hurt. I've likened it to when you walk into a stoney sea with no shoes on.
I've been on Dr Google and diagnosed myself with peripheral neuropathy and like you, my oncologist doesn't seem to think it's a problem . I'm a bit afraid to go to the GP as I'm afraid they may monitor me and one day take my driving licence away due to it affecting my feet. For the time being, I can cope but I do feel like an old lady when I am getting up from being sat down. I also sit on the floor a lit due to my job and I find getting up from that very hard.
I'm interested that you have pain in your neck as I have that too but by the sound of it, not as extreme as you. I put mine down to sitting in bed on my phone too much as the pain isn't permanent so i can manage without pain killers. I was thinking of getting one of those wheat cushions that you heat up in the microwave and put on your neck. they are meant to help that type of muscular pain. I'll let you know .
Anyway, like I say, no advice but I'm in the same situation ; )
Hi Philleepa Sounds like you and I are in the same boat. Getting up off the ground is hard too. I put that down to my nerves not being able to stimulate the muscles properly. I also think the change in my neck was caused by lifestyle as I was home an awful lot knitting with a flexed head and using hand held devices way too much. Now it's exacerbated by pulling myself up too much because of my legs. Did my first yin yoga class tonight to try and stretch the neck. Here hop someone will come along with some advice. Jayne
Just sending you both hugs. I hate to think of you in such pain.
Be lucky :-)
I visited a physiotherapist after I finished my treatment in sept. She specializes in treatment after radiation to the pelvis. She told me about the importance of doing proper stretches to the pelvis with great emphasis on stretching out the piriformis muscle. this muscle becomes very tight from the radiation and without proper knowledge of how to stretch it out properly it can cause many issues. Tingling in the feet are one of them. I do notice my feet and legs ache a lot if i go a few days without stretching. I also have noticed a huge difference in the ability to get up off the floor since I've started to strengthen my core muscles. I also take magnesium which helps greatly with aches. If it's possible to go see a therapist who specializes in treatment after radiation it would be well worth it. If you cannot, then look up piriformis muscle stretches and make it a part of your daily routine. You will notice a difference within a few days in the sensation you are getting in your feet.
piriformis Muscle syndrome has very simular symptoms to peripheral neuropathy
hope my experience can help
best of luck
I had a lot of pain in my feet when going through chemo I would cry as the pain was so bad I couldn't walk or do anything and I mentioned the pain when I went for my meeting before my chemo and they changed the mix as there is something in one of the chemo I had that caused nerve pain in the feet and once this was changed the pain wasn't as bad....I use to get the pain pins and needles in my feet for a while after treatment but then it just went. Have you spoken to your doctor about this as they're specialists and they should be able to offer something to help soothe the pain - sorry to say but I was told that the pain can become permenant which is why they changed my mix.
chemo and radio stay in our system for a minimum of 6 months after treatment has finished so I'm sorry to say that this pain maybe here for a while. Have you tried using things like a hot water bottle? Or ibuprofen? As it is nerve pain ibuprofen will work best but becareful as they can cause damage to your kidneys! Or if a hot water bottle doesn't help try ice - and moving your feet whilst still sat, no tight shoes and massage your feet to see if that helps at all....
i suffer with a bad back and pain in my hips and legs which comes on from time to time - it's usually if I've done too much my legs are and my back is if I lose weight, become poorly, bend too much or carry too much - it's horrible being in pain and the morphine only works for certain pain I've found....it definitely does not work for nerve pain!!
if your doctor can't help ask to see the pain nurse - they're a godsend!! I had a pain in my groin that had me bedbound for 5 days and I saw the pain nurse and she gave me two types of pain killers and I was up and about the next day (they made me sleep but after the 3rd day I was fine) - the pain was because of some stents I had which have been removed now thank goodness!
Good luck and let us know how you get on xx
With me the pain is very bearable thankfully and once I'm up and moving it's fine.
I can completely relate. I have been suffering terrible leg aches, from my hips down to the soles of my feet. Sometimes it feels muscular and other times it feels like the actual joint bones (hips, knees, ankles). Oh god, when the pain is in my ankles it is excruciating. And sometimes it just feels like a constant dull ache throughout the entire leg/s.
I had 6 rounds of carbo/taxol, and my oncologist told me too that the taxol can cause this type of pain. I mentioned it again to her at the last meeting, but it has actually been getting worse, so I'll definitely bring it up at my next meeting again. Not sure what more my oncologist can do, because they only have prescribed pain killers, which like you, I do not want to be taking etc.
I do feel for you, because I know what it is like. I also feel 100, even though I am not even 30. I really find it difficult to get up from knealing or squatting. There have been several times when I actually cannot get up off the floor without my mum helping me. It is terrible.
I had diagnosed periphial neuropathy in my hands, but that has now gone away, so I am hoping the pain in the legs will go, but as I said, I have also noticed it getting worse as the weeks go by. I used to love exercising, but honestly don't know how I could start in the gym with legs like mine.
I haven't started thinking too much about relief for my legs, but I think accupunture would be great. The only thing I have been doing is taking Magnesium, but I am not sure if it is doing anything yet.
I will keep you posted if I find anything, and please vice-versa.
God that felt good to have a whinge about. Ha.
Thanks Rosie We have the same thing. I will let you know what seems to work. I'm going off the twice daily slow acting morphine as it gives me headaches and bad dreams. The yin yoga is very slow and the teacher is very compassionate the stretching seems to be helping despite being as graceful as a hippo.
Hello ladies- just wanted to add in here, my Mum has dreadful neuropathy from chemo. She was on bucketloads of pain killers and struggled with walking, however she has seen an orthotist and had insoles made which have made a world of difference. Regular reflexology, stretching and heat packs at night have also really helped.